Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Nashville, TN

April 3, 1998Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 3, 1998, 6:27 PM CST for Coffee County, Grundy County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1998, 6:27 PM CST (00:27 UTC)
Expired
Apr 3, 1998, 7:15 PM CST
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Coffee County, TN, Grundy County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-161 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 040027 RRA
SVRBNA
TNC031-061-040115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
627 PM CST FRI APR 3 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN MIDDLE TENNESSEE

   ...COFFEE

IN SOUTHEAST TENNESSEE

   ...GRUNDY
 
AT 625 PM CST A SEVERE THUNDERSTORM WAS LOCATED OVER MANCHESTER
MOVING EAST AT 40 MPH.  THIS SEVERE STORM WILL MOVE ACROSS HILLSBORO
BEERSHEBA SPRINGS AND ALTAMONT DURING THE NEXT HALF HOUR.

MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS GUSTS TO 60 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.


BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:04 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 3, 1:04 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CCF
NATIONAL WEATHER SERVICE NASHVILLE TN
104 PM CST FRI APR 3 1998

WM FNT CONTS TO LIFT NWD. THIS COUPLED W/ A LITTLE SUNSHINE THIS AFTN
SHUD GET THINGS HOPPING EVEN MORE.

SOME DISCREPANCY BETWEEN ETA/NGM REGARDING STRENGTH OF SFC LO...BUT NGM
APPRS TO BE ON TRACK ATTM.

XPCT LO TO PASS OVR BNA VICINITY ARND 00Z W/ WIDESPREAD LO LVL CLDS &
SOME LGT PCPN LINGERING INTO THE NIGHT. STG NW WIND SHUD DROP TEMPS
LIKE A ROCK.

PD 1 FCST LOOKS OK...ALTHO WUD INCRS POPS FOR BNA TO 50. FOR PD 2...WUD
INCRS TEMP TO UPR 50S AS A COMPROMISE BETWEEN FWC/FAN.

PDS 3 AND 4 SHUD BE MOSTLY CLEAR AS HI PRES DROPS ANCHOR OVR FA.

NASHVILLE 45/58/38/65 5000
08

In the hours before

Local storm report, Apr 3, 1:32 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CST FRI APR 03 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    WAVERLY                   TN   1 INCH HAIL
04/03/98   HUMPHREYS                      LOCAL LAW ENFORCEMENT
                                          REPORTED THE HAIL 4 TO 5
                                          N OF WAVERLY

0123 PM    FAYETTEVILLE              TN   1 INCH HAIL
04/03/98   LINCOLN                        SPOTTER REPORTED THE HAIL
                                          6 SE FAYETTEVILLE

STEIGERWALDT
Local storm report, Apr 3, 1:32 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CST FRI APR 03 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    WAVERLY                   TN   1 INCH HAIL
04/03/98   HUMPHREYS                      LOCAL LAW ENFORCEMENT
                                          REPORTED THE HAIL 4 TO 5
                                          N OF WAVERLY

0123 PM    FAYETTEVILLE              TN   1 INCH HAIL
04/03/98   LINCOLN                        SPOTTER REPORTED THE HAIL
                                          6 SE FAYETTEVILLE

STEIGERWALDT
Local storm report, Apr 3, 2:05 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CST FRI APR 03 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    CARLISLE                  TN   .75 INCH HAIL
04/03/98   STEWART                        REPORTED BY SPOTTER

0158 PM    CLARKSVILLE               TN   1 INCH HAIL
04/03/98   MONTGOMERY                     SPOTTER REPORTED THE HAIL
                                          4 TO 5 N OF CUMBERLAND
                                          FURNACE
STEIGERWALDT
Local storm report, Apr 3, 2:05 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CST FRI APR 03 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    CARLISLE                  TN   .75 INCH HAIL
04/03/98   STEWART                        REPORTED BY SPOTTER

0158 PM    CLARKSVILLE               TN   1 INCH HAIL
04/03/98   MONTGOMERY                     SPOTTER REPORTED THE HAIL
                                          4 TO 5 N OF CUMBERLAND
                                          FURNACE
STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:01 PM CSTSevere Thunderstorm WarningOHXRobertson49 min
Apr 3, 6:42 PM CSTSevere Thunderstorm WarningOHXSumner48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.